Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 435, NWS Jackson, MS

June 17, 2008Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 17, 2008, 2:37 PM CDT for Lauderdale County, Mississippi. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 2:37 PM CDT (19:37 UTC)
Expired
Jun 17, 2008, 3:15 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 121 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:00 PM CDTHAIL 0.75Meehan, MSWINDS WERE ALSO ESTIMATED NEAR 60 MPH WITH THIS SAME STORM AS IT PASSED THROUGH THE MEEHAN AREA.
Jun 17, 3:15 PM CDTTSTM WND DMGMeridian, MSTREES REPORTED DOWN THROUGHOUT LAUDERDALE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 171937
SVRJAN
MSC075-172015-
/O.NEW.KJAN.SV.W.0435.080617T1937Z-080617T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF MERIDIAN...

* UNTIL 315 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUQUALENA...OR 7 MILES NORTHWEST OF MERIDIAN...AND MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NELLIEBURG AND 9 MILES NORTHEAST OF MEEHAN BY 300 PM CDT...
  MERIDIAN AND 6 MILES SOUTHWEST OF MARION BY 315 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3232 8847 3228 8891 3245 8890 3256 8878
TIME...MOT...LOC 1937Z 322DEG 9KT 3245 8880

$$

CME
1 follow-up statement
000 
WWUS54 KJAN 171953
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT TUE JUN 17 2008

MSC075-172015-
/O.CON.KJAN.SV.W.0435.000000T0000Z-080617T2015Z/
LAUDERDALE MS-
253 PM CDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR WESTERN LAUDERDALE COUNTY...

AT 253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MEEHAN...OR 11 MILES WEST OF MERIDIAN...MOVING SOUTHEAST AT 8 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEEHAN BY 305 PM CDT...
  6 MILES SOUTHWEST OF NELLIEBURG BY 310 PM CDT...
  9 MILES SOUTHWEST OF MERIDIAN BY 315 PM CDT...

IN ADDITION TO PENNY SIZED HAIL AND DAMAGING WINDS...CONTINUOUS 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3230 8866 3228 8891 3238 8891 3247 8874
TIME...MOT...LOC 1953Z 312DEG 7KT 3235 8889

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:45 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 10:45 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT TUE JUN 17 2008

.DISCUSSION...INTERESTING FORECAST FOR THIS AFTERNOON INTO EARLY
THIS AFTERNOON.

MID MORNING OBS SHOWS A STALLED BOUNDARY IN THE SURFACE PRESSURE
FIELD RUNNING FROM THE CENTRAL GULF COAST WEST NORTHWEST TOWARD THE
RED RIVER. JUST NORTH OF THIS BOUNDARY BACK IN THE SOUTHERN PLAINS A
DECENT MCS IS TRACKING SOUTHEAST OUT OF CENTRAL OKLAHOMA. THIS
CONVECTIVE COMPLEX THROUGH THIS AFTERNOON SHOULD TEND TO MOVE MORE
SOUTH THAN EAST...PERHAPS STRUGGLING AT SOME POINT.
REGARDLESS...REALLY DO NOT EXPECT ANY EFFECT IN OUR REGION FROM THIS
PARTICULAR COMPLEX.

WE ALSO HAVE A SECONDARY SURFACE FRONT (WHICH IS THE LEADING EDGE OF
DRIER AND SLIGHTLY COOLER AIR) THAT IS WORKING ITS WAY INTO NORTHERN
ZONES CURRENTLY. MOISTURE IS AGGREGATING AHEAD OF THE BOUNDARY AND
SOME MODERATE INSTABILITY (2000-3000 ML CAPES) IS TAKING SHAPE ALONG
THE INTERSTATE TWENTY CORRIDOR. A WEAK WAVE COINCIDENT WITH THE
SECONDARY SURFACE FRONT WILL MOVE SOUTH INTO THE REGION THROUGH THE
AFTERNOON AND HELP TO PROVIDE SOME LIFT...WITH A LITTLE CONVERGENCE
ALONG THIS SURFACE BOUNDARY. THIS COMBINATION WILL WORK TO GET
ISOLATED THUNDERSTORMS GOING THROUGH THE AFTERNOON FROM JUST NORTH
OF I-20 ALL THE WAY SOUTH THROUGH THE REST OF THE CWA. A LITTLE
UNSURE AS TO WHETHER FORCING WILL BE ENOUGH IN AN AIRMASS ONLY
CONTAINING AROUND 1.6 OF PRECIPITABLE WATER TO GET MUCH SIGNIFICANT
CONVECTION GOING. HOWEVER...THE POTENTIAL IS THERE FOR STRONG TO
LOCALLY SEVERE STORMS GIVEN POTENTIAL INSTABILITY AND THE GOING
FORECAST COVERS THIS RATHER WELL. BEST POTENTIAL FOR RAIN WILL BE
LATE THIS AFTERNOON IN FAR SOUTHEAST MS WHERE CONVERGENCE OF
SEABREEZE WITH NORTHERLY FLOW WILL TAKE PLACE.

DID A FEW TWEAKS TO FORECAST...MAINLY IN THE TEMPERATURE AND CLOUD
COVER DEPARTMENT. ANTICIPATED LATE DEVELOPING CUMULUS FIELDS TO
POSSIBLY GIVE WAY TO ISOLATED STORMS QUICKLY THIS AFTERNOON.
ALSO...TEMPERATURES HEATING UP MUCH MORE QUICKLY THAN ADVERTISED IN
SOUTHERN ZONES AND MAX TEMPERATURES HAD TO BE BOOSTED THERE (WITH A
MAX HIGH OF 97 IN HBG). /BB/

&&

.PREVIOUS DISCUSSION...
SHORT TERM...A SURFACE TROUGH THAT WILL DROP SWD ACROSS THE FORECAST
AREA WILL HELP FOCUS CONVECTION THIS AFTERNOON AND EVENING. THE AIR
MASS WILL REMAIN UNSTABLE WITH RELATIVELY DEEP MOISTURE IN PLACE.
THE REMNANTS OF A WEAK WAVE WILL ALSO MOVE THROUGH THE REGION TODAY.
MOS POPS LOOK UNDERDONE WITH THE GFS REFLECTING THE LOWER END OF THE
ENSEMBLE SPREAD. HAVE GENERALLY FOLLOWED THE ENSEMBLE AVERAGE FOR
POPS FOR TODAY...WHICH LOOKS MORE IN LINE WITH THE LOCAL WRF IN
DEVELOPING ISOLATED TO SCT CONVECTION SOUTH OF INTERSTATE 20 THIS
AFTERNOON. RAIN CHANCES WILL BE LOWEST OVER NRN ZONES IN THE WAKE OF
THE BOUNDARY. HAVE INCREASED HIGHS SLIGHTLY NRN ZONES TO LOWER 90S
IN THOSE AREAS.

MOS TEMPS ARE SIGNIFICANTLY COOLER FOR TONIGHT AS DRIER AIR IS
ADVECTED INTO THE REGION. INCREASED MINS SLIGHTLY FOR OVERNIGHT TO
KEEP AREA LOWS IN THE MID TO UPPER 60S. THE MCS TRACK IS FORECAST TO
REMAIN WEST OF THE FORECAST AREA BUT THE NERN REMNANTS OF THE
ASSOCIATED WAVE WILL DROP INTO NWRN ZONES AFTER MIDNIGHT. WILL KEEP
NRN ZONES DRY FOR NOW. THE AIR MASS IS FORECAST TO STABILIZE
OVERNIGHT DUE TO DEVELOPING HIGH PRESSURE AT THE SURFACE AND DRIER
AIR MOVING IN.

WILL KEEP WEDNESDAY DRY FOR NOW. THE AIR MASS REMAINS RELATIVELY
STABLE WITH THE REMNANTS OF THE PREVIOUS SURFACE BOUNDARY PERCHED
JUST SOUTH OF THE FORECAST AREA. COLD AIR ADVECTION DOES NOT LOOK
STRONG ENOUGH FOR MID JUNE HIGHS IN THE MID TO UPPER 80S SO ADJUSTED
TEMPERATURES SLIGHTLY HIGHER ONCE AGAIN.

LONGER TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MODELS CONTINUE
TO ADVERTISE THE UPPER RIDGE HANGING ON OVER THE WESTERN HALF OF THE
COUNTRY WITH AN UPPER TROUGH OVER THE EAST...KEEPING THE ARKLAMISS
REGION UNDER NORTHWEST FLOW THROUGH JUST ABOUT THE ENTIRE FORECAST
PERIOD.  SURFACE HIGH PRESSURE TO THE NORTHWEST WILL SLIDE SOUTH
INTO THE SOUTHEAST UNITED STATES ALLOWING A SLIGHTLY DRIER
AIRMASS...WITH SLIGHTLY COOLER TEMPERATURES...AND LITTLE IF ANY
CHANCES FOR RAIN...TO EXIST OVER THE FORECAST AREA THROUGH AT LEAST
THURSDAY NIGHT.

HIGH PRESSURE WILL SHIFT EAST OF THE REGION ON FRIDAY ALLOWING LOW
LEVEL MOISTURE TO RETURN TO THE AREA.  CLOUDS AND RAIN CHANCES WILL
ALSO BE ON THE INCREASE AS AN UPPER LEVEL DISTURBANCE APPROACHES THE
ARKLAMISS REGION FROM THE NORTH LATE FRIDAY AFTERNOON INTO SATURDAY.

THE TIMING OF THIS SYSTEM BETWEEN THE GFS AND THE EUROPEAN ARE IN
FAIRLY GOOD AGREEMENT...BUT THE INTENSITY OF THE SYSTEM ALONG WITH
ITS PLACEMENT ARE BIT OFF.  THE GFS REMAINS THE STRONGER OF THE TWO
MODELS AND BRINGS THE SURFACE LOW ACROSS NORTHEAST MISSISSIPPI INTO
CENTRAL ALABAMA.  THE EUROPEAN ON THE OTHER HAND KEEPS THE SURFACE
LOW OVER EAST AND SOUTHEAST LOUISIANA BEFORE FINALLY PUSHING IT INTO
THE NORTH CENTRAL GULF OF MEXICO.  ITS ALSO WORTH NOTING THAT BOTH
MODELS HANG THE ASSOCIATED COLD FRONT UP ACROSS SOUTH MISSISSIPPI
KEEPING RAIN CHANCES ACROSS AT LEAST MY SOUTHERN ZONES THROUGH THE
REMAINDER OF THE WEEKEND.  WITH ALL THAT SAID...BOTH DO BREAK OUT A
DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS OVER THE AREA FROM
FRIDAY INTO SATURDAY.  AT THIS TIME ILL STICK WITH THE LATEST MEX
FOR POPS DURING THIS TIME PERIOD.

FINALLY BY THE START OF THE WORK WEEK...THE FRONT PUSHES INTO THE
NORTH CENTRAL GULF OF MEXICO.  AGAIN SOME SLIGHTLY DRIER AIR WILL
FILTER INTO THE REGION...BUT IT WONT LAST LONG AS SOUTHERLY FLOW
QUICKLY RETURNS.  THE UPPER TROUGH OVER THE EAST BEGINS TO SLOWLY
PULL OUT TO THE NORTHEAST...ALLOWING THE UPPER RIDGE TO THE WEST TO
SLIDE A LITTLE FURTHER TO THE EAST.  DURING THIS TIME...RAIN CHANCES
WILL AGAIN BECOME MORE OF THE DIURNAL VARIETY. /19/

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
OVER CENTRAL AND SRN ZONES WITH BKN-OVC DECKS FROM 3000-5000FT. A
FEW STRONG STORMS WILL DEVELOP WITH POSSIBLY SEVERE SEVERE STORMS
MAINLY ALONG AND SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS
AND HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER STORMS. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  67  90  62 /  16   8   4   5
MERIDIAN      93  63  90  58 /  17   6   6   6
VICKSBURG     92  66  91  64 /  13   8   3   4
HATTIESBURG   97  68  94  63 /  26  12   3   4
NATCHEZ       92  67  89  64 /  20  12   5   5
GREENVILLE    91  65  89  63 /   3   4   4   1
GREENWOOD     91  64  89  62 /   3   4   3   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jun 17, 4:53 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
453 AM CDT TUE JUN 17 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
453 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND SOUTH MISSISSIPPI AND NORTHEAST LOUISIANA THIS AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER RISK WITH THESE STORMS WILL
BE PENNY SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH...MAINLY ALONG
AND SOUTH OF INTERSTATE 20.

A WEAK COLD FRONT WILL MOVE SOUTHWARD ACROSS THE AREA TODAY. AS THIS
SYSTEM DROPS ACROSS THE HUMID AND UNSTABLE AIR MASS IN PLACE ACROSS
THE ARKLAMISS...ISOLATED STRONG...POSSIBLY SEVERE...STORMS WILL
DEVELOP DURING THE AFTERNOON AND EVENING. THUNDERSTORMS WILL ALSO
PRODUCE BRIEF PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
OVER THE OUTLOOK AREA FRIDAY AS ANOTHER UPPER LEVEL DISTURBANCE IS
POISED TO MOVE ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND AGAIN ON FRIDAY.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY JUNE 23.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03/19

In the hours before

Special weather statement, Jun 17, 2:18 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT TUE JUN 17 2008

MSZ052-171950-
LAUDERDALE MS-
218 PM CDT TUE JUN 17 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MARTIN AT 218 PM CDT...MOVING
SOUTHEAST AT 12 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN NORTHWEST LAUDERDALE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:12 PM CDTSevere Thunderstorm WarningJANLauderdale30 min
Jun 17, 4:14 PM CDTFlash Flood WarningJANKemper, Lauderdale99 min
Jun 17, 4:45 PM CDTFlash Flood WarningJANNewton68 min
Jun 17, 5:08 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Lamar29 min
Jun 17, 5:30 PM CDTSevere Thunderstorm WarningJANSmith31 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence26 min
Jun 17, 6:23 PM CDTSevere Thunderstorm WarningJANLamar37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.